Alert archive / West Virginia / Flash Flood Warnings in 2019

Flash Flood Warning 76, NWS Charleston, WV

August 9, 2019Gilmer County, Lewis County, Ritchie County, West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 9, 2019, 2:17 AM EDT for Gilmer County, Lewis County, Ritchie County, West Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2019, 2:17 AM EDT (06:17 UTC)
Expired
Aug 9, 2019, 6:15 AM EDT
In force
4 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Gilmer County, WV, Lewis County, WV, Ritchie County, WV

The radar

The Charleston,WV radar (KRLX), 101 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 6.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2019-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 393 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2019-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
393 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1446 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.3

Open this sounding in Storm Lab

The text

As transmitted.

185 
WGUS51 KRLX 090617
FFWRLX
WVC021-041-085-091015-
/O.NEW.KRLX.FF.W.0076.190809T0617Z-190809T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
217 AM EDT Fri Aug 9 2019

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Southeastern Ritchie County in northwestern West Virginia...
  Northern Gilmer County in north central West Virginia...
  Northwestern Lewis County in northern West Virginia...

* Until 615 AM EDT.

* At 215 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to one and a half inches of 
  rain has already fallen with additional heavy rain expected. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Glenville, Sand Fork, Auburn, Smithville, Baldwin, Stouts Mills,
  Troy, Newberne, Alum Bridge, Coxs Mills, Linn, Tanner and Burnt
  House.

Additional rainfall amounts of up to one inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3906 8057 3889 8071 3898 8102 3899 8104
      3901 8104 3901 8107 3902 8109 3904 8112
      3904 8114 3903 8116 3904 8118 3904 8120
      3915 8109

$$

MEC
2 follow-up statements
641 
WGUS71 KRLX 090838
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
438 AM EDT Fri Aug 9 2019

WVC021-041-085-091015-
/O.CON.KRLX.FF.W.0076.000000T0000Z-190809T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ritchie WV-Gilmer WV-Lewis WV-
438 AM EDT Fri Aug 9 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 AM EDT FOR
SOUTHEASTERN RITCHIE...NORTHERN GILMER AND NORTHWESTERN LEWIS
COUNTIES...

At 437 AM EDT, Doppler radar indicated thunderstorms producing heavy 
rain were moving out of the warned area. Up to three inches of rain 
has fallen from these storms. Flash flooding is expected.

Some locations that will experience flooding include...
Glenville, Sand Fork, Auburn, Smithville, Baldwin, Stouts Mills,
Troy, Newberne, Alum Bridge, Coxs Mills, Linn, Tanner and Burnt
House.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3906 8057 3889 8071 3898 8102 3899 8104
      3901 8104 3901 8107 3902 8109 3904 8112
      3904 8114 3903 8116 3904 8118 3904 8120
      3915 8109

$$

MEC
192 
WGUS71 KRLX 091008
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
608 AM EDT Fri Aug 9 2019

WVC021-041-085-091017-
/O.EXP.KRLX.FF.W.0076.000000T0000Z-190809T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ritchie WV-Gilmer WV-Lewis WV-
608 AM EDT Fri Aug 9 2019

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN RITCHIE...NORTHERN GILMER
AND NORTHWESTERN LEWIS COUNTIES WILL EXPIRE AT 615 AM EDT...

The heavy rain has ended and any flood waters have receded. Flooding 
is no longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3906 8057 3889 8071 3898 8102 3899 8104
      3901 8104 3901 8107 3902 8109 3904 8112
      3904 8114 3903 8116 3904 8118 3904 8120
      3915 8109

$$

MEC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 1:50 AM EDT, 27 minutes earlier.

Area forecast discussion, Aug 9, 1:50 AM EDT, 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
150 AM EDT Fri Aug 9 2019

.SYNOPSIS...
Cold front pushes south today, exiting south later this evening. High
pressure this weekend. Another front early next week.

&&

.NEAR TERM /THROUGH TODAY/...
As of 920 PM Thursday...

Convection is still ongoing, however winding down. Currently
storms have moved out of Ohio and continue in West Virignia
headed east towards the mountains. The forecast is still on
track and only had to tweak POPs through the overnight to
better represent current observations and trends. There are
currently no severe warnings out and although the severe threat
has diminished significantly, one cannot be completely ruled
out for the time being.

As of 515 PM Thursday...

Convection is still ongoing to the north and some storms have
now developed to the west and appear to have potential to
encroach the area this evening. Downed trees associated with
strong gusty winds as well as quarter size hail have been
reported and there is still a threat through the evening. The
forecast is still on track, however only modified sky condition
to represent current observations and trend.

As of 150 PM Thursday...

Showers and storms already ongoing. Most of the activity is
skirting by just to the north so far, but radar shows some
development across the NE forecast area as well. We have a
rather unstable atmosphere in place, with MLCAPE pushing
1000J/kg across the north and west thanks to abundant sunshine
this morning. Low level moisture is a bit limited with
dewpoints generally in the low 60s. Shear is also limited right
now with bulk shear values generally under 25kts, but we should
see some increase across the northern third of the forecast area late
this afternoon and evening. DCAPE values also are decent,
getting close to 1000 J/kg in spots thanks to some midlevel dry
air. Taking all of this into account, showers and storms should
continue to develop and move in through the afternoon, with some
of these storms capable of damaging wind gusts. Not all that
concerned about large hail with weak mid level lapse rates and a
decent freezing level, but some nickle to quarter size hail
could be possible in the taller cells.

All of this is happening ahead of a cold front which will sink
into the forecast area tonight, briefly stalling out somewhere
across the central or southern counties through the pre-dawn
hours. Any of the stronger thunderstorm activity should weaken
through the late evening and overnight hours with decreasing
instability, but did keep POPs in along the front through the
night.

As mixing gets going, and an upper level shortwave trough slides
through on Friday, the front should continue southward Friday
into Friday night. Have scattered to likely POPs across the
south Friday afternoon.

Temperature wise, stuck close to a consensus blend.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
As of 215 PM Thursday...

Big bubble no trouble... as high pressure builds in across the
area. This high will provide drier and less humid weather for
most areas Saturday and Sunday night. Kept close to guidance
temperature blend throughout.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 215 PM Thursday...

Models are coming into agreement with the next system to affect
the area late Monday night through Wednesday night. This will
keep showers and thunderstorms in the forecast.

Weak high pressure will bring drier weather back into the
region for Thursday. Kept with model guidance blend for
temperatures throughout.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
As of 125 AM Friday...

Conditions overnight will continue mostly VFR under a westerly
breeze as suggested by high resolution models with H925 winds
around 15 knots and BL winds about 10 knots. The breeze together
with some clouds will prevent dense fog to develop during the
overnight hours.

Surface weather charts show a cold front reaching northern
portions of WV and southeast OH including PKB and CKB/EKN
around 12Z. This front will produce showers and storms late this
morning through this evening mainly across central and southern
WV to affect mainly CRW and BKW. The front will continue to
push southeast perhaps exiting the southern coal fields later
this evening.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: None.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                             FRI 08/09/19
UTC 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
EDT 1HRLY       23   00   01   02   03   04   05   06   07   08   09   10
CRW CONSISTENCY  H    H    H    H    H    H    H    H    M    L    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
EKN CONSISTENCY  H    H    H    M    M    M    L    L    L    L    L    M
PKB CONSISTENCY  H    H    M    M    L    L    L    L    L    L    M    M
CKB CONSISTENCY  H    H    H    H    H    H    M    M    M    M    M    H

AFTER 06Z SATURDAY...
Brief IFR possible in showers and thunderstorms Friday afternoon
and evening. IFR possible in fog and stratus Saturday morning,
and in valley fog Sunday and Monday mornings.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JS/MZ/JZ
NEAR TERM...MZ/JZ
SHORT TERM...JS
LONG TERM...JS
AVIATION...ARJ
Hazardous weather outlook, Aug 8, 10:55 PM EDT, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1055 PM EDT Thu Aug 8 2019

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-100300-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
1055 PM EDT Thu Aug 8 2019

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions from Thursday by calling the toll-free spotter hotline,
or by other methods detailed at www.weather.gov/rlx/reports.

TRM

In the hours before

Local storm report, Aug 8, 8:19 PM EDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
819 PM EDT THU AUG 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     PARKERSBURG             39.26N  81.54W
08/08/2019                   WOOD               WV   911 CALL CENTER

            WOOD 911 REPORTS TREES AND POWER LINES DOWN ALONG
            RIVERVIEW DR., MURDOCK AVE., EMERSON AVE. TIME ESTIMATED
            FROM RADAR.

&&

EVENT NUMBER RLX1901882

AML
Local storm report, Aug 8, 8:20 PM EDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
820 PM EDT THU AUG 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     FLASH FLOOD      PARKERSBURG             39.26N  81.54W
08/08/2019                   WOOD               WV   911 CALL CENTER

            URBAN FLOODING REPORTED BY WOOD 911 IN THE 3500 BLOCK
            OF ELM ST. AND THE 200 BLOCK OF STAUNTON TPK.

&&

EVENT NUMBER RLX1901883

AML
Local storm report, Aug 8, 8:33 PM EDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
833 PM EDT THU AUG 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     TSTM WND DMG     COOLVILLE               39.22N  81.80W
08/08/2019                   ATHENS             OH   911 CALL CENTER

            ATHENS 911 REPORTS TREES AND POWER LINES DOWN IN THE
            COOLVILLE AREA. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER RLX1901884

AML
Local storm report, Aug 8, 8:35 PM EDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
835 PM EDT THU AUG 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     TSTM WND DMG     GLOUSTER                39.50N  82.08W
08/08/2019                   ATHENS             OH   911 CALL CENTER

            ATHENS 911 REPORTS TREES AND POWER LINES DOWN IN THE
            GLOUSTER AREA. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER RLX1901885

AML
Local storm report, Aug 8, 8:37 PM EDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
837 PM EDT THU AUG 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND DMG     JACKSONVILLE            39.48N  82.08W
08/08/2019                   ATHENS             OH   911 CALL CENTER

            ATHENS 911 REPORTS TREES AND POWER LINES DOWN, AS WELL
            AS A PORCH ROOF REMOVED NEAR THE POST OFFICE. TIME
            ESTIMATED FROM RADAR.

&&

EVENT NUMBER RLX1901886

AML

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:00 PM EDTFlash Flood WarningRLXWood3 hr
Aug 9, 2:22 PM EDTSevere Thunderstorm WarningRLXFayette, Raleigh23 min
Aug 9, 2:32 PM EDTSpecial Weather StatementRLXLincoln28 min
Aug 9, 2:39 PM EDTSpecial Weather StatementRLXFayette36 min
Aug 9, 3:02 PM EDTSevere Thunderstorm WarningRLXLogan, Mingo28 min
Aug 9, 3:12 PM EDTSpecial Weather StatementRLXSummers33 min
Aug 9, 3:18 PM EDTSevere Thunderstorm WarningRLXLogan, McDowell, Mingo, Wyoming42 min
Aug 9, 3:40 PM EDTSpecial Weather StatementRLXFayette35 min
Aug 9, 3:57 PM EDTSpecial Weather StatementRLXMcDowell33 min
Aug 9, 4:28 PM EDTSpecial Weather StatementRLXFayette32 min
Aug 9, 6:28 PM EDTSpecial Weather StatementRLXRaleigh32 min
Aug 9, 6:32 PM EDTSpecial Weather StatementRLXLogan, Wyoming43 min

Nearby

Flash Flood Warnings in West Virginia, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.